Arizona, 2011

Drought in Arizona, May 1 to 31, 2011

May 1 to 31, 2011 · NWS TWC · 11 events in 11 counties and zones

A long term drought continued across southeast Arizona during the month of May.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A long term drought continued across southeast Arizona during the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 30, 8:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 8:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST SAT APR 30 2011

.SYNOPSIS...COOLER TEMPERATURES SUNDAY AND MONDAY BEHIND AN EXITING
LOW PRESSURE SYSTEM. ANOTHER WARMING TREND FOR THE REST OF THE WEEK
WITH CONTINUED DRY CONDITIONS AS HIGH PRESSURE BUILDS BACK INTO THE
AREA.

&&

.DISCUSSION...WINDS WEAKENING...EXPECT MUCH COOLER TEMPERATURES
OVERNIGHT WITH THE COMBINATION OF LESS WIND AND COOL AIR FILTERING
INTO THE BASE OF THE TROUGH. WINDS NOT EXPECTED TO BE AS STRONG
TOMORROW BUT THE GRADIENT WILL NOT HAVE COMPLETELY RELAXED...SO
STILL SOME GUSTINESS. THE SYSTEM WILL SLOWLY LIFT INTO THE FRONT
RANGE OF THE ROCKIES TOMORROW NIGHT. CURRENT FORECAST LOOKS GOOD.

&&

.PREV DISCUSSION...MAY WILL START OFF COOL WITH HIGH TEMPERATURES
RUNNING 8-12 DEGREES BELOW NORMAL. STILL HAVE A GUT FEELING THAT I
MAY NOT HAVE GONE COOL ENOUGH FOR SUNDAY. THESE COOLER TEMPERATURES
ARE ASSOCIATED WITH A PIECE OF ENERGY THAT DROPS INTO THE FOUR
CORNERS REGION...THUS DEEPENING THE TROF OVER THE STATE. BREEZY TO
LOCALLY WINDY CONDITIONS WILL BE AROUND SUNDAY AFTERNOON/EARLY
EVENING. THE COOLER AIR ASSOCIATED WITH THE DEEPENING TROF WILL
RESULT IN A RELATIVELY CHILLY...FOR MAY...MONDAY MORNING WITH A FEW
SHELTERED SPOTS IN COCHISE/GRAHAM COUNTY FLIRTING WITH NEAR FREEZING
TEMPERATURES. SOME SPOTS MAY EVEN APPROACH RECORD LOWS FOR MAY 2ND.
KEPT FORECAST HIGHS ON MONDAY A FEW DEGREES COOLER THAN MOS WOULD
SUGGEST.

MUCH WARMER TUESDAY WITH THE LOW DESERT LOCALS BACK IN THE LOWER TO
MID 90S...THEN NOT MUCH CHANGE FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...CLEAR THRU SUNDAY. WINDS DIMINISHING
OVERNIGHT...WITH WINDS GENERALLY LESS THAN 10 KTS AFT 06Z
SUNDAY. WLY-NWLY SURFACE WINDS OF 10-18 KTS AND GUSTS UP TO 25 KTS
BETWEEN 18Z-23Z SUNDAY...WITH THE STRONGEST SURFACE WINDS EAST OF
KTUS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...WINDS WILL CONTINUE TO DIMINISH OVERNIGHT WITH
RELATIVELY POOR OVERNIGHT RH RECOVERIES EVEN WITH COOLER
TEMPERATURES AS THE AREA REMAINS DRY.

ALTHOUGH WINDS WILL BE DOWN SOME ON SUNDAY AND MONDAY...AFTERNOON
AND EARLY EVENING BREEZINESS CAN STILL BE EXPECTED. WINDS ARE
EXPECTED TO BE WEST TO NORTHWEST ON SUNDAY AND THEN NORTHWEST TO
NORTH ON MONDAY.

&&

.CLIMATE...BASED ON TODAY'S TEMPERATURES TUCSON WILL END UP WITH
THE  10TH WARMEST APRIL ON RECORD. PRELIMINARY NUMBERS HEADING INTO
THE LAST MONTH OF METEOROLOGICAL SPRING SHOWS THAT 2011 CURRENTLY
RANKS AS THE 2ND WARMEST SPRING ON RECORD FOR TUCSON. COMPLETE
CLIMATE REPORT HAS BEEN POSTED ON OUR WEBSITE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 30, 7:39 PM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST SAT APR 30 2011

AZZ501>515-020245-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
739 PM MST SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Chiricahua Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Chiricahua Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment.

Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Upper Gila River and Aravaipa Valleys

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Upper San Pedro River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Upper Santa Cruz River and Altar Valleys

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Eastern Cochise County Below 5000 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Galiuro and Pinaleno Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Tucson Metro Area

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Tucson Metro Area forecast zone
Reported by
Other Federal Agency
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Santa Catalina and Rincon Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Santa Catalina and Rincon Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, Southeast Pinal County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Other Federal Agency
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

Drought, White Mountains of Graham and Greenlee Counties

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Extremely dry conditions continued during the month of May across all of southeast Arizona. Extreme drought conditions (D3) expanded to include all of Greenlee and Graham Counties, as well as extreme southeast Pinal County to start the month after an extremely dry April. May brought no measurable rainfall to a majority of southeast Arizona, including the Tucson Metro area. The White Mountains of northern Graham and Greenlee Counties received only a few hundredths of an inch of rain. The combination of extreme drought conditions, strong winds, hard winter freezes and the resulting dry fuels created extreme fire danger. This fire danger was realized on May 8 when a human caused fire in the Chiricahua Mountains, named Horseshoe 2, quickly grew out of control. Strong winds and prime fuels resulted in the Horseshoe 2 Fire growing over 9,000 acres on the first day alone. The Horseshoe 2 Fire charred 77,933 acres by the end of May. Over 83,000 acres had burned by the end of May in southeast Arizona with little containment. Arizona Drought Watch reported very low soil moisture resulting in plant stress in the Santa Cruz River Basin. Native low water use plants were severely drought stressed with some cacti dying.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311851, 311852, 311853, 311854, 311857, 311859, 311860, 315406, 315407, 316231, 316232.